Missouri, 2010Tornadoes in Missouri, May 20, 2010
May 20, 2010 · NWS EAX · 2 events in 2 counties and zones
A warm front across central Missouri, combined with an upper level low pressure system, caused a low topped supercell with a brief tornado touchdown near Sedalia. This was in the early evening hours of May 20, 2010.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front across central Missouri, combined with an upper level low pressure system, caused a low topped supercell with a brief tornado touchdown near Sedalia. This was in the early evening hours of May 20, 2010.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 20, 2:28 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, May 20, 2:28 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT THU MAY 20 2010
.DISCUSSION...
SHORT RANGE...TONIGHT THROUGH SATURDAY NIGHT...
MAIN CONCERN WITH THE UPPER LOW LATE THIS AFTERNOON AND EARLY THIS
EVENING IS THE POTENTIAL OF CONVECTION DEVELOPING WHERE THERE IS
SOME BREAKS IN THE CLOUDS ACROSS EAST CENTRAL KANSAS AND WEST
CENTRAL MISSOURI IN THE VICINITY OF THE SURFACE LOW AND THE FRONT
EXTENDING SOUTH FROM THIS LOW. SURFACE LOW IS EXPECTED TO MOVE JUST
SOUTH OF KANSAS CITY LATE THIS AFTERNOON/EARLY THIS EVENING...THEN
SWING NORTHEAST INTO CENTRAL MISSOURI BY LATE EVENING. THUS IT STILL
APPEARS THE BEST CHANCE OF ANY STRONG STORMS WILL BE DURING THE LATE
AFTERNOON/EARLY EVENING TIME FRAME MAINLY IN AREAS FROM SOUTHERN
KANSAS CITY...SOUTHWARD...AND POSSIBLY AS FAR EAST AS THE SEDALIA
AREA. THE TRACK OF THE H7 LOW WILL BE JUST NORTH OF THE SURFACE LOW
AND SHOULD BE SUPPORTING SHOWERS INTO NORTH CENTRAL MISSOURI DURING
THE EVENING HOURS. THE SHOWERS WILL DIMINISH OVERNIGHT AS THE MID
LEVEL WAVE MOVES INTO IOWA AND THE H7 SHORT WAVE SWINGS EAST OF THE
AREA. THUS ENDING THE FLOOD WATCH AT 06Z STILL LOOKS GOOD.
WILL HAVE THE RAIN ENDING IN EASTERN AREAS BY MIDDAY ON FRIDAY AS
THE SHORT WAVE OPENS UP AND STARTS TO ACCELERATE AWAY FROM THE
REGION. MID LEVEL RIDGE WILL START TO BUILD INTO WESTERN AREAS BY
AFTERNOON...WITH SUNSHINE RETURNING...SO EXPECT TO SEE TEMPERATES
RECOVERING INTO THE 70S. CLOUDS MAY BE A LITTLE MORE STUBBORN IN
EASTERN AREAS...SO WILL KEEP TEMPERATURES A LITTLE COOLER.
FOR LATE FRIDAY NIGHT INTO SATURDAY MORNING...MAIN CONCERN IS WITH
THE POTENTIAL OF SOME STORMS CLIPPING THE NORTHWEST CORNER OF THE
FORECAST AREA AS A WEAK WAVE IS ABLE TO SLIDE OVER TOP OF THE
BUILDING MID LEVEL RIDGE. FOR NOW WILL JUST ADD SLIGHT CHANCE POPS
TO COVER THE POTENTIAL OF CONVECTION. OTHERWISE...LOOKING FOR A NICE
WARM UP BY AFTERNOON ON SATURDAY WITH THE UPPER RIDGE CONTINUING
BUILD.
PC
MEDIUM RANGE (SUN-THU)...
OVERALL...VERY FEW CHANGES MADE TO THE MEDIUM RANGE PORTIONS OF THE
FCST AS MODELS REMAIN VERY CONSISTENT ON THE OVERALL SYNOPTIC
PATTERN AS WELL AS LOW-LVL TEMPS.
AS FAR AS THE ACTUAL TEMP FCST IS CONCERNED...GENERALLY HOT AND
HUMID CONDITIONS ARE TO BE EXPECTED WITH HIGHS IN THE LOWER TO MID
80S IN MOST AREAS...AND PERHAPS SOME UPR 80S IN THE NERN CWA THROUGH
TUES. STILL SEE SEVERAL LIMITATIONS TO VERY HIGH HEATING IN THE
LOCAL AREA. PRIMARY LIMITATION WILL BE SIGNIFICANTLY SATURATED
GROUNDS WHICH OFTEN LEAD TO REDUCED HEATING CAPABILITIES.
SECONDLY...DESPITE HAVING A DECENT SWLY FETCH...FEEL LOW LVL MIXING
MAY ONLY BE SUFFICIENT TO MIX UPWARDS TO H875 WHICH WOULD ONLY PUSH
TEMPS INTO THE MID 80S FOR SUNDAY AND AGAIN MONDAY/TUESDAY. STILL
NOTICING THAT GEFS PLUMES SUGGEST CLUSTERING OF MAX TEMPS IN THE
LOWER 80S AND IN THIS CASE GIVEN THE NON-ANOMALOUS NATURE OF THE
SETUP WILL NOT TREND TOWARDS THE HIGHEST MEMBER BARELY TICKLING WITH
THE UPR 80S. PERHAPS THE WARMEST READINGS MAY END UP BEING IN THE
WESTERN GREAT LAKES WHERE THE MOST ANOMALOUS AIRMASS WILL RESIDE AND
IN AN AREA OF RELATIVE DRYNESS AS OF LATE. WHILE THESE TEMPS WILL
FALL WELL SHORT OF MEETING ADVISORY CRITERIA...THIS FAIRLY SUSTAINED
AND SUDDEN WARMUP MAY HAVE SOME IMPACT ON THOSE UN-PREPARED FOR THE
APPROACHING SUMMER SEASON.
PRECIP CHCS MAY BE ON THE INCREASE BY THE WED/THU TIME FRAME. GIVEN
DECENT EVAPOTRANSPIRATION DEW POINTS SHOULD HAVE NO PROBLEM CLIMBING
INTO THE UPR 60S TO EVEN LOWER 70S IN THE BEGINNING OF NEXT WEEK.
SOUNDINGS ALSO SUGGEST A RATHER UNCAPPED ENVIRONMENT BY MID-WEEK
WITH BOTH GFS/ECMWF BEGINNING TO ADVERTISE SEVERAL WEAKNESSES
TRAPPED UNDER THE MID-LVL RIDGE. HENCE...THE TEMPORARY DEVELOPMENT
OF TYPICAL SUMMER LIKE CONVECTIVE PATTERN MAY BE UNDERWAY WITH
DIURNAL TSRA POSSIBLE. WILL ONLY ADVERTISE SLIGHT CHC POPS FOR NOW
GIVEN UNCERTAINTIES ON INDIVIDUAL EDDIES.
DUX
&&
.AVIATION...
/1238 PM CDT THU MAY 20 2010/
FOR THE 18Z TAFS...WATCHING FOR ANY BREAKS IN THE CLOUD COVER WITH
THE APPROACHING UPPER LOW...THAT MAY PRODUCE THE HEATING TO
DESTABILIZE ENOUGH FOR THUNDERSTORMS. WILL PUT VCTS AT THE KANSAS
CITY TERMINALS LATER THIS AFTERNOON TO INDICATE THIS POSSIBILITY AND
GO WITH A MENTION OF A CB GROUP THROUGH THE AFTERNOON TO DENOTE THE
CONVECTIVE NATURE OF THE PRECIPITATION. FOR THE KANSAS CITY
TERMINALS...WILL GO WITH A PREVAILING GROUP OF SHOWERS IN THE LATER
AFTERNOON WITH THE UPPER LOW MOVING ACROSS.
WINDS WILL DO A GRADUAL SHIFT FROM NORTHEAST TO NORTHWEST AS THE
SURFACE LOW PASSES JUST TO THE SOUTH OF KANSAS CITY. EXPECTING THE
IFR CIGS THAT ARE CURRENTLY BEHIND THE LOW IN KANSAS TO MAKE IT TO
THE TERMINALS OVERNIGHT TONIGHT. COULD BE LIFR AT KMCI DUE TO ITS
HIGHER TERRAIN...BUT FOR NOW WILL KEEP IT IN THE IFR CATEGORY DUE TO
UNCERTAINTY.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ020>023-028>033-037>040-
043>046-053-054.
KS...FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ057-060-103>105.Hazardous weather outlook, May 20, 11:55 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT THU MAY 20 2010
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT THU MAY 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WITH THE UPPER LOW TRACKING ACROSS NORTHEAST KANSAS THIS AFTERNOON
AND INTO NORTHWEST MISSOURI THIS EVENING...MORE PERIODS OF SHOWERS
AND POSSIBLY THUNDERSTORMS ARE EXPECTED. WITH PLENTY OF MOISTURE
REMAINING WITH THIS SYSTEM...SOME OF THIS ACTIVITY COULD PRODUCE
LOCALLY HEAVIER AMOUNTS OF RAINFALL WHICH MIGHT AGGRAVATE ONGOING
FLOODING OR LEAD TO ADDITIONAL FLOODING PROBLEMS. A FLOOD WATCH
REMAINS IN EFFECT FOR AREAS ALONG AND SOUTH OF A ST JOSEPH TO
CHILLICOTHE TO MOBERLY LINE.
IN ADDITION...IF THERE IS ENOUGH AFTERNOON HEATING ACROSS EAST
CENTRAL KANSAS...WEST CENTRAL AND CENTRAL MISSOURI...STRONGER
THUNDERSTORMS MAY OCCUR. THERE IS A SLIGHT CHANCE OF SEVERE STORMS
WITH HAIL THE MOST LIKELY HAZARD. HOWEVER...WITH THE SURFACE LOW
TRACKING NORTHEAST ACROSS WEST CENTRAL MISSOURI LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS...THAT MIGHT PROVIDE ENOUGH SHEAR TO
PRODUCE AN ISOLATED TORNADO. THIS WOULD BE CONTINGENT ON ENOUGH
INSTABILITY BEING REALIZED BY THE AFTERNOON HEATING TO LEAD TO RAPID
THUNDERSTORM DEVELOPMENT. THE MOST LIKELY AREA FOR SEVERE WEATHER
WILL BE SOUTH OF A LINE FROM KANSAS CITY...EASTWARD ALONG THE
MISSOURI RIVER TO FAYETTE MISSOURI.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A QUICK TRANSITION TO TEMPERATURES IN THE MIDDLE TO UPPER 80S WILL
TAKE PLACE OVER THE WEEKEND. IT WILL ALSO BE A BIT HUMID WITH THE WET
CONDITIONS FROM THE RECENT RAINFALL. HOWEVER...AT THIS TIME...HEAT
INDEX READINGS SHOULD STAY AT OR BELOW THE 90 DEGREE MARK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR AREAS GENERALLY
SOUTH OF A LINE FROM KANSAS...EAST ALONG THE MISSOURI RIVER TO
FAYETTE MISSOURI.
PC
In the hours before
Special weather statement, May 20, 4:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT THU MAY 20 2010
MOZ044-202300-
JOHNSON MO-
535 PM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY IN WEST
CENTRAL MISSOURI UNTIL 600 PM CDT...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEETON...OR 9 MILES SOUTH OF WARRENSBURG...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...AND FUNNEL CLOUDS ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WARRENSBURG AND KNOB NOSTER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3880 9377 3878 9351 3860 9367 3862 9384
TIME...MOT...LOC 2235Z 210DEG 12KT 3865 9373
21
Tornado, Johnson
- When
- May 20, 4:45 PM CST to 4:46 PM CST
- Where
- Johnson County, 1.75 mi SW of Burtville to 1.7 mi SW of Burtville
- Rating
- EF0
- Path length
- 0.16 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.660, -93.650
A brief EF0 tornado touchdown was reported north of PP highway at 1645 CST. The tonado lifted at 1646 CST. The brief touchdown was in in rural open country, with no damage reported.
Tornado, Pettis
- When
- May 20, 5:46 PM CST to 5:49 PM CST
- Where
- Pettis County, 2.78 mi WSW of Sedalia to 2.33 mi WSW of Sedalia
- Rating
- EF0
- Path length
- 0.45 mi
- Path width
- 25 yd
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 38.690, -93.280
An EF0 tornado touched down at 17:46 CST about one mile southwest of Sedalia. The tornado was on the ground for 3 minutes, and lift at 17:49 CST, aorund a half mile southwest of Sedalia. Emergency manager reported some minor roof and shingle damage to 10 to 12 homes, in the Katy Trail Estates, just southeast of the intersection of Quisenberry Road and Highway Y.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, May 20 to 21, 20101 injured · $621,000 · 1.75 in hail · 36 events
- Tornado and Flash Flood in Mississippi, May 20, 2010$363,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 20, 2010$164,000 · EF0 · 50 events
- Damaging Winds in Louisiana, May 20, 2010$140,000 · 60 kt wind · 7 events
- Flood in Alaska, May 20 to 21, 2010$135,000 · 1 event
- Flooding and Hail in Missouri, May 20 to 21, 2010$15,000 · 0.75 in hail · 43 events
- Hail and Damaging Winds in Louisiana, May 20, 2010$55,000 · 1.75 in hail · 12 events
- Flash Flood in Tennessee, May 20, 2010$60,000 · 1 event
- Wildfire in California, May 20 to 21, 20101 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, May 20, 201056 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 20, 20101 in hail · 2 events
- Hail and Damaging Wind in Montana, May 20, 201050 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233351, 233350.